Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 231, NWS Des Moines, IA

July 26, 2007Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2007, 7:48 PM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2007, 7:48 PM CDT (00:48 UTC)
Expired
Jul 26, 2007, 8:37 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Kossuth County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 270048
SVRDMX
IAC109-189-270145-
/O.NEW.KDMX.SV.W.0231.070727T0048Z-070727T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 845 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES NORTHWEST OF LAKE MILLS TO 11 MILES WEST OF
  BANCROFT...OR ALONG A LINE EXTENDING FROM 19 MILES EAST OF BLUE
  EARTH TO 26 MILES SOUTH OF FAIRMONT...AND MOVING SOUTHEAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BUFFALO CENTER AND BANCROFT BY 755 PM CDT...
  ALGONA AND LAKE MILLS BY 815 PM CDT...
  FOREST CITY BY 835 PM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4325 9350 4325 9397 4297 9399 4298 9445
      4337 9446 4347 9410 4350 9351
TIME...MOT...LOC 0048Z 294DEG 26KT 4353 9370 4325 9440

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 270101
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT THU JUL 26 2007

IAC109-189-270145-
/O.CON.KDMX.SV.W.0231.000000T0000Z-070727T0145Z/
WINNEBAGO IA-KOSSUTH IA-
801 PM CDT THU JUL 26 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR KOSSUTH AND WINNEBAGO COUNTIES...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SCARVILLE TO WHITTEMORE...OR ALONG A LINE EXTENDING
FROM 18 MILES SOUTHWEST OF ALBERT LEA TO 36 MILES EAST OF SPENCER...
MOVING SOUTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE MILLS...LELAND AND ALGONA BY 810 PM CDT...
  WESLEY AND FOREST CITY BY 820 PM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4325 9350 4325 9397 4297 9399 4298 9445
      4337 9446 4347 9410 4350 9351
TIME...MOT...LOC 0101Z 324DEG 29KT 4345 9359 4306 9440

$$

COGIL
000 
WWUS53 KDMX 270137
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT THU JUL 26 2007

IAC109-189-270147-
/O.CAN.KDMX.SV.W.0231.000000T0000Z-070727T0145Z/
WINNEBAGO IA-KOSSUTH IA-
837 PM CDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR KOSSUTH AND WINNEBAGO COUNTIES
IS CANCELLED...

AT 835 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4325 9350 4325 9397 4297 9399 4298 9445
      4337 9446 4347 9410 4350 9351
TIME...MOT...LOC 0137Z 324DEG 29KT 4321 9336 4283 9417

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:15 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 26, 6:15 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT THU JUL 26 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM DISCUSSION...TONIGHT...

DEVELOPMENT AND EVOLUTION OF THUNDERSTORMS ARE THE FOCUS FOR TODAY.
COLD FRONT WILL BE APPROACHING ESTHERVILLE AREA BY 6 PM WITH
MODERATE INSTABILITY AND NOT MUCH OF A CAP. GFS 850 MB THERMAL AXIS
AND ITS PRECIPITATION FIELD INDICATES THAT CAP WILL HOLD IN THE NW
UNTIL EARLY EVENING. HOWEVER...MID-LEVEL SHOWER DEVELOPMENT OVER SW
MN INDICATES THERE IS VERTICAL MOTION UNDERWAY THAT WILL WEAKEN THE
CAP.  NAM IS MUCH MORE AGGRESSIVE IN DEVELOPMENT OF CONVECTION
BETWEEN 21Z-00Z...AND RUC ALSO AGREES WITH PRECIPITATION BREAKING
OUT OVER NW IA LATE THIS AFTERNOON. NAM LOW-LEVEL THERMAL AXIS IS
MORE IN LINE WITH GFS INDICATING CAP WOULD HOLD A BIT LONGER. EXPECT
THAT BY 6 PM WE WILL BE DEALING WITH THUNDERSTORMS IN NW PORTION OF
FORECAST AREA...WITH SUFFICIENT CAPE AND SHEAR FOR ORGANIZED STORMS
AND SOME THREAT OF SEVERE WIND AND HAIL.  HIGHEST COVERAGE AND MOST
THREATENING STORMS WILL LIKELY TRACK ACROSS N CNTRL IA INTO WATERLOO
AREA BY MIDNIGHT OR SO. ATMOSPHERE IS JUICED WITH 850 MB DEWPOINTS
IN EXCESS OF 15C AND PRECIPITABLE WATER AROUND 1.75 INCHES. RAINFALL
RATES COULD BE QUITE INTENSE ACROSS NRN IA...AND STALLED STORMS OR
REPEAT ECHOES COULD CAUSE SOME URBAN FLOODING. CROP STAGE INDICATES
WE CAN TAKE A LOT OF RAIN HOWEVER AND WHOLE COMPLEX SHOULD BE
PROGRESSIVE ENOUGH THAT WE WONT SEE 4+ INCHES THAT WOULD BE NEEDED
FOR MORE SERIOUS FLOOD THREAT. A BROKEN LINE OF STORMS SHOULD SAG
SWD THROUGH REMAINDER OF FORECAST AREA AS CONVERGENCE AND SHORTWAVE
ALOFT REMAINS PROGRESSIVE. IF OUTFLOW DOESNT OUTRUN CONVECTIVE LINE
BY TOO MUCH...THIS COULD BE A NICE RAIN PRODUCER. HOWEVER...EXPECT
IT MAY PUSH AHEAD AND RAIN CHANCES S OF HWY 30 ARE LIKELY TO BE MORE
SPOTTY.

IN LONGER TERM TIMING COMES TOGETHER WITH ENDING OF PRECIPITATION ON
FRIDAY AFTERNOON AS FRONT TRACKS INTO THE GREAT LAKES AND UPPER
RIDGE BUILDS WEST OF THE AREA AGAIN.  SURFACE HIGH REMAINS OVER
UPPER MIDWEST FROM EASTERN CANADA INTO CENTRAL PLAINS.  ONLY MINOR
WAVES MOVE THROUGH THE FLOW OVER THE WEEKEND AND MUCH OF NEXT WEEK.
BY THURSDAY UPPER RIDGE BREAKS DOWN AND POTENT SHORTWAVE MOVES
THROUGH THE AREA WITH SURFACE FRONT DRIVING SOUTHEAST THROUGH THE
STATE.  AFTER FRONTAL PASSAGE WARMEST AIR DIVERTED WEST AND NORTH OF
CWA UNTIL MIDWEEK NEXT WEEK.  SEASONAL TEMPERATURES WITH HIGHS IN
THE 80S AND LOWS IN THE 50S AND 60S.
&&

.AVIATION 27/00Z...
THUNDERSTORMS ARE EXPECTED TO AFFECT THE NORTHERN TAF SITES 02Z-06Z.
THIS WILL LIKELY BE A FAIRLY SOLID LINE WITH A WELL DEFINED GUST
FRONT AND BRIEF IFR CONDITIONS NORTH OF KFOD-KALO. S OF THIS AREA
AFTER 06Z...LINE IS EXPECTED TO BE MORE SCT-BKN. FROPA AT KDSM IS
EXPECTED TO AROUND 09Z. SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE
SO LOW CLOUDS ARE WILL BE LIKELY AFTER THE CONVECTION ENDS AND FOR
SOME DISTANCE BEHIND THE COLD FRONT. MDT LOW-LEVEL WINDS SHOULD KEEP
THIS IN MVFR CATEGORY THOUGH SOME TEMPORARY CIGS UP NORTH COULD GO
BELOW 010. CLOUDS SHOULD SCATTER OUT FRI MORNING UP NORTH AND BY
AFTN AT SRN SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...JUNGBLUTH/MOYER
LONG TERM...FORSTER/37/27/7
Hazardous weather outlook, Jul 26, 1:17 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
117 PM CDT THU JUL 26 2007

IAZ004>007-015>017-023>028-033>039-044>050-271830-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
117 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF CARROLL TO AMES AND TAMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
IOWA THIS EVENING...BUT STORMS MAY DEVELOP AS EARLY AS 4 PM ALONG
THE MINNESOTA BORDER. THE STORMS WILL GRADUALLY SPREAD SOUTHWARD
REACHING HIGHWAY 30 BETWEEN 10 PM AND MIDNIGHT. THE MAIN THREAT
WILL BE INTENSE RAINFALL RATES AND LOCALLY HEAVY RAINFALL.
ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...WHICH COULD CAUSE
URBAN FLOODING OR LOCAL PONDING OF WATER. THERE IS A SLIGHT RISK
OF SEVERE STORMS WITH DAMAGING WIND GUSTS TO 65 MPH AND HAIL UP TO
QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

IAZ057>062-070>075-081>086-092>097-271830-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
117 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF CARROLL...AMES AND TAMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO SAG SOUTH OF HIGHWAY 30
AFTER 10 PM AND MOVE THROUGH THE SOUTHERN HALF OF IOWA OVERNIGHT.
SEVERE WEATHER IS NOT ANTICIPATED AS THE STORMS WILL GRADUALLY
DECREASE IN COVERAGE AND INTENSITY. STRONGER STORMS COULD PRODUCE
SMALL HAIL AND WIND GUSTS TO 40 MPH...AS WELL IS ISOLATED RAINFALL
AMOUNTS GREATER THAN ONE INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JUNGBLUTH

In the hours before

Local storm report, Jul 26, 7:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     ESTHERVILLE             43.40N 94.83W
07/26/2007  M64 MPH          EMMET              IA   ASOS

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:18 PM CDTSevere Thunderstorm WarningDMXEmmet47 min
Jul 26, 7:35 PM CDTSevere Thunderstorm WarningDMXPalo Alto51 min
Jul 26, 9:30 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster45 min
Jul 27, 12:35 AM CDTSevere Thunderstorm WarningDMXClarke28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.